Montana, 2005

Damaging Wind in Montana, June 27, 2005

June 27, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph at Gearaldine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Gearaldine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 27, 1:34 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 27, 1:34 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT MON JUN 27 2005

.DISCUSSION...

TODAY THROUGH WEDNESDAY...MOIST SOUTHWEST FLOW ALOFT...SHORT WAVE
ENERGY ROTATING THROUGH THE AREA AND AN APPROACHING SURFACE FRONT
PROVIDE THE INGREDIENTS FOR ANOTHER ROUND OF CONVECTIVE WEATHER.
RADAR INDICATING MANY SMALL CELLS BEGINNING TO FIRE UP AND WOULD
EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY DURING THE
NEXT FEW HOURS. SOME STORMS MAY BECOME SEVERE. THE UPPER TROF
LIFTS OUT OVER THE COUNTY WARNING AREA LATE TUESDAY. ENOUGH
INSTABILITY REMAINS FOR SCATTERED SHOWERS OR THUNDERSTORMS THOUGH
SEVERE INTENSITIES NOT LIKELY ON TUESDAY. NORTHWEST FLOW ALOFT
RETURNS TO THE AREA WEDNESDAY AND WITH IT...THE POSSIBILITY OF A
FEW LIGHT SHOWERS. TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES TUESDAY BEFORE WARMING ON WEDNESDAY. EMANUEL

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...IT STILL LOOKS LIKE
RESIDUAL INSTABILITY COULD CONTRIBUTE TO ISOLATED SHOWERS WEDNESDAY
EVENING SO HAVE LEFT SLIGHT CHANCE POPS ALONE. MODELS ARE IN BETTER
AGREEMENT THAN YESTERDAY IN HAVING AN UPPER RIDGE OVER THE AREA ON
THURSDAY. AIRMASS SHOULD GENERALLY BE STABLE AND RELATIVELY DRY SO
EXPECT A MOSTLY DRY DAY PER THE FORECAST. FOR FRIDAY THROUGH
SATURDAY NIGHT EXPECT SW TO W FLOW ALOFT. MODELS DIFFER ON
SHORTWAVES SO HAVE DECIDED TO LEAVE POPS AS IS. LIKE YESTERDAY STILL
FEEL GFS IS TOO STRONG WITH A SHORTWAVE MOVING THROUGH THE AREA
SATURDAY NIGHT. OTHER MODELS FAVOR A WEAKER AND FARTHER N SOLUTION
WITH THIS SHORTWAVE. INHERITED FORECAST WINDS/CLOUDS/AND
TEMPERATURES LOOK ON TRACK SO MADE ONLY SOME MINOR CHANGES.

SUNDAY AND MONDAY...THERE ARE RUN-TO-RUN INCONSISTENCIES IN MODELS
DURING THIS PERIOD.  I WENT WITH A COMPROMISE SOLUTION OF A SHORT
WAVE TROUGH CROSSING CWA ON SUNDAY...CLEARING OUR AREA MONDAY
MORNING.  I EXPECT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MOST AREAS...EXCEPT FOR CHANCE PROBABILITIES ALONG THE CONTINENTAL
DIVIDE SUNDAY AND MONDAY MORNING.  BEHIND THE TROUGH MIDDAY
MONDAY...I EXPECT SLIGHT CHANCE TO CHANCE PROBABILITIES ALONG THE
DIVIDE DUE TO AREAS OF MOISTURE IN THE UPPER LEVEL FLOW...WITH
SLIGHT CHANCE OF THUNDERSTORMS ALONG OUR EASTERN BORDER AS DOWNSLOPE
WINDS KEEP MUCH OF THE PLAINS AND SOUTHWEST GENERALLY DRY.
TEMPERATURES COOL A FEW DEGREES SUNDAY WITH TROUGH BUT REBOUND ON
MONDAY. EK

&&

.AVIATION...
UPDATED 1750Z
AN UPPER LEVEL TROUGH AND A SURFACE FRONT WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS
WILL PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THROUGH
THIS EVENING. MOST AREAS OF CENTRAL AND SOUTHWEST MONTANA WILL DRY
OUT BY LATE TONIGHT. LOCATIONS NEAR THE CANADIAN BORDER WILL
CONTINUE TO SEE SCATTERED SHOWERS INTO TOMORROW MORNING. VFR
CONDITIONS WILL PREVAIL OVER MOST AREAS THROUGH TOMORROW MORNING
WITH A FEW AREAS OF MVFR DUE TO CEILINGS AND VISIBILITIES NEAR
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  48  74 /  70  30  30  20
CTB  50  65  45  71 /  70  30  30  20
HLN  52  72  52  77 /  80  30  30  20
BZN  47  70  44  75 /  70  30  30  20
WEY  45  65  36  67 /  50  40  30  10
DLN  47  70  44  75 /  60  30  30  20
HVR  55  71  52  75 /  70  30  30  20
LWT  50  68  48  71 /  80  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....BLANK/KURDY
AVIATION...SCHAUMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 27, 3:52 AM MST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT MON JUN 27 2005

MTZ008>015-044>055-281100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
452 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN MONTANA
AHEAD OF A PACIFIC COLD FRONT AND MOVE NORTHEAST ACROSS CENTRAL MONTANA
LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 27, 2:40 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             HELENA                  46.60N 112.02W
06/27/2005  1.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
            CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.

&&

SAUCIER
Local storm report, Jun 27, 2:47 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             6 SE BOZEMAN            45.62N 110.96W
06/27/2005  0.50 INCH        GALLATIN           MT   TRAINED SPOTTER

            FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.

&&

SAUCIER
Local storm report, Jun 27, 3:22 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

&&

SAUCIER
Special weather statement, Jun 27, 3:30 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT MON JUN 27 2005

MTZ012>014-048>051-053-054-280045-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...HELENA...
CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN...TOWNSEND...
WHITE SULPHUR SPRINGS
430 PM MDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH 539 IN EFFECT UNTIL 12 AM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 12 AM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST
MONTANA...BROADWATER...CASCADE...CHOUTEAU...FERGUS...JUDITH
BASIN...LEWIS AND CLARK...MEAGHER...TETON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.
Local storm report, Jun 27, 4:28 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 W HELENA              46.60N 112.17W
06/27/2005  0.50 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
            LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.

&&

SAUCIER
Local storm report, Jun 27, 4:32 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

            CORRECTED TIME FOR THIS REPORT.

&&

SAUCIER

The radar

The Great Falls radar (KTFX), 87 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
June 27, 5:10 PM MST
Where
Chouteau County, Geraldine
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.633, -110.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454861.